Alert archive / Vermont / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 2, NWS Burlington, VT

May 9, 2000Franklin County, Grand Isle County, Vermont

NWS Burlington, VT issued this severe thunderstorm warning at May 9, 2000, 9:42 AM EDT for Franklin County, Grand Isle County, Vermont. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 9, 2000, 9:42 AM EDT (13:42 UTC)
Expired
May 9, 2000, 10:30 AM EDT
In force
48 min
Issued by
NWS Burlington, VT
Area
Whole counties

Counties Franklin County, VT, Grand Isle County, VT

What was reported inside it

TimeReportWhereRemark
May 9, 10:05 AM EDTThunderstorm WindSt Albans, VT

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 1.7 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2000-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 263 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2000-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 257 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
263 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
1150 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
257 m²/s²
0-3 km storm-relative helicity
251 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBTV 091345
SVRBTV
VTC011-013-091430-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
942 AM EDT TUE MAY 9 2000

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  FRANKLIN COUNTY IN VERMONT
  GRAND ISLE COUNTY IN VERMONT

* UNTIL 1030 AM EDT

* AT 940 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES WEST OF
  ISLE LA MOTTE TO 5 MILES WEST OF GRAND ISLE...MOVING EAST AT 60 MPH

* SEVERE THUNDERSTORMS WILL BE...
  NEAR SOUTH HERO AROUND 950 AM EDT
  NEAR FAIRFIELD...GEORGIA...HIGHGATE AROUND 1000 AM EDT
  NEAR BAKERSFIELD...ENOSBURG FALLS...FAIRFAX AROUND 1010 AM EDT
  NEAR MONTGOMERY AROUND 1020 AM EDT

THIS IS A DANGEROUS STORM. PREPARE FOR DAMAGING WINDS AND LARGE HAIL.
SEEK INDOOR SHELTER...AWAY FROM WINDOWS. SEVERE THUNDERSTORMS CAN
PRODUCE TORNADOES WITH LITTLE WARNING.

$$
SLW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 4:00 AM EDT, 5 hours 42 minutes earlier.

Area forecast discussion, May 9, 4:00 AM EDT, 5 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
400 AM EDT TUE MAY 9 2000

RUNNING LATE AS TSTM COMPLEX HAS KEPT ME BUSY...SO WL MAKE THIS BRF.
NOT MCH TIME TO LOOK AT MDL GUIDANCE.

MCS RIDING SE ALG AND N OF WFNTL BNDRY IS CRNTLY MOVG ACRS VT.
TSTMS ACRS FA...MSTLY ELEVATED AS SFC BASED LI/S SHWG RTHR STAB
AIR. THIS MAY EXPLAIN WHY NO SVR WX REPORTED THUS FAR AS DAMAGING
GUSTS NOT ABLE TO PENETRATE LL STAB LYR.  STILL SOME G30-40.

THIS AREA WL BE MVG E OF RGN ERLY THIS AM (MAY ADD ERLY PD FOR E
ZNS TO CVR ONGOING CNVCTN)...FOLWD BY A BRK THEN MORE ACTVTY PSBL
TAFTN...WITH OLD OUTFLOW BNDRYS ACTING AS FOCUS.

MDLS INDCT WMFROPA FOR MCH OF FA TDA ALTHO HAV SOME DOUBTS FOR UPR
CT VLY RGN.  WRMST TMPS LKLY ACRS SW VT AND ADRNDCKS WHERE 80 DEG
PSBL.

AFT EVNG CONVECTION...SHD SEE ANOTHER BRK TNGT.  MDLS BACK FNT ACRS
MOST OF VT TNGT AND KEEP MCH OF ERN VT LOCKED IN COOL STAB AMS FOR
WED...WHILE MAIN INSBY AXIS WL RMN ACRS NNY FOR WED.  THIS WL
LKLY TARGET W ZNS FOR PSBL SVR WED AS CDFNT APCHS.  SVR THREAT APRS
TO DECR FTHR E ACRS VT DUE TO PRESENCE OF STAB AMS.

ADDED SHWRS/TSTMS TO WED NGT PD...OTRW NO CHGS TO EXTENDED.

.BTV...NONE.

KJC

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 3:48 PM EDTSevere Thunderstorm WarningBTVRutland, Windsor57 min

Nearby

Severe Thunderstorm Warnings in Vermont, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.